Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 28, 2002, 7:39 PM MDT for Washington County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 7:39 PM MDT (01:39 UTC)
- Expired
- Aug 28, 2002, 8:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:58 PM MDT | Hail 0.75 | Arickaree, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 6:45 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 2250 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
899 WUUS55 KBOU 290139 SVRDEN COC121-290215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 739 PM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 815 PM MDT * AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF ARICKAREE SCHOOL...OR ABOUT 28 MILES SOUTHEAST OF AKRON...MOVING EAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARICKAREE SCHOOL AND COPE. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3992 10311 3957 10313 3958 10282 3992 10281 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:25 PM MDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 28, 3:25 PM MDT, 4 hours 14 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 325 PM MDT WED AUG 28 2002 THU-SAT...MDLS MAINTAIN UPR RDG OVR CNTRL AND SRN RCKYS WITH PERSISTENT SWLY FLO ALF ACRS FCST AREA. SVR TSTM WATCH IN EFFECT ACRS SRN PTN OF PLAINS AREA THIS AFTN AND ERLY EVE. BEST CAPES WILL BE ACRS THE FAR NERN PLAINS. GUD SHT WV MOVES THRU SWLY FLO ALF ON THU AS AMS MOISTENS IN MID AND HI LVLS. THE BEST CHC FOR SVR TSTMS ON THU WUD APPR TO BE OVR NERN PLAINS. MDLS ARE SUGGESTIVE THAT ACTIVITY WUD START BFR NOON OVR MTNS. AGN BEST CAPES WILL BE OVR FAR NERN PLAINS. WITH PASSAGE OF SHT WV THU UPR RDG BLDS OVR CNTRL RCKYS ON FRI INTO SAT AS AMS DRYS. FCST CAPES ON FRI AND SAT ARE GENLY UNDER 100J/KG. BOUNDARY LYR FLO OVR HI PLAINS WILL RMN FM SE THRU THU NGT AND DWPTS WILL RMN IN THE 50S AND LWR 60S. WITH MORE CLDNS AND CONTD LO LVL UPSLP FLO OVR HI PLAINS...TEMPS WILL RELUCTANT TO WRM MUCH ABV 80 DEG. WITH DRYING ON FRI AND SAT TEMPS WILL WRM AGN TO ARND 90. MIN TEMPS WILL BE ARND SEASONAL NORMS. IN XTNDD PRD...SUN-WED...MRF SHEARS OFF TROPICAL MSTR FM A DEPRESSION OVR THE PAC OFF BAJA AND MOVES IT ON SWLY FLO ALF ACRS SRN CA AND DESERT SW INTO CNTRL RCKYS ON SUN. THIS MSTR LINGERS OVR CNTRL RCKYS THRU WED. SO WILL KEEP SLGT CHC OF LATE DAY SHWRS AND TSTMS EACH DAY. TEMPS SHUD HOVER ARND NORMAL FOR THIS TIME OF YR. GARD...WFO BOULDER .DEN...NONE.
In the hours before
Local storm report, Aug 28, 5:36 PM MDT, 2 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
536 PM MDT WED AUG 28 2002
...PRELIMINARY STORM REPORT FOR AUGUST 28 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0504 PM 6 NW PARKER CO 0.75 INCH HAIL
08/28/02 DOUGLAS
0533 PM 6 NE ANTON CO 0.75 INCH HAIL
08/28/02 WASHINGTON
RAYSpecial weather statement, Aug 28, 7:17 PM MDT, 22 minutes before
COZ041-046>047-290120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER COLORADO 715 PM MDT TUE AUG 27 2002 ...SEVERE THUNDERSTORM WATCH 649 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE FOR PORTIONS OF EAST CENTRAL AND SOUTHEAST COLORADO AT 7 PM MDT. THE SEVERE THUNDERSTORM WATCH 651 HAS REPLACED THE EXPIRED WATCH WITH A SHIFT TO THE NORTH AND NORTHEAST...COVERING MUCH OF EASTERN COLORADO. SEE THE LATEST SLSCO FOR DETAILS. ENTREKIN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:09 PM MDT | Flash Flood Warning | BOU | Washington | 3 hr |
| Aug 28, 7:39 PM MDT | Tornado Warning | BOU | Weld | 51 min |
| Aug 28, 8:30 PM MDT | Tornado Warning | BOU | Weld | 45 min |
| Aug 28, 9:16 PM MDT | Tornado Warning | BOU | Morgan, Weld | 44 min |
| Aug 29, 3:12 PM MDT | Tornado Warning | BOU | Adams, Arapahoe, Denver, Douglas | 48 min |
| Aug 29, 3:27 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 63 min |
| Aug 29, 3:56 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.